Both my parents were put on medication for HBP but neither was given a diuretic and their ankles never swelled. My ankles never swelled until I was put on HBP and a diuretic, For years I restricted my salt intake to try to keep BP down below 140/80. My mother had advancing dementia and came to live with me, and BP went up and I finally broke down and went to a Dr. Any doctor I've gone to has never said a word about sodium intake. I just get a pill to get rid of water they assume is retained because of salt.
I've had allergies since I was little. Late 80's I went to allergist and was allergic to 40% of what I was tested for. At the same time I was going to a weight-loss clinic and asked for a vegetarian diet and was told if I wanted to lose weight I had to eat a lot of protien - calorie restriction was approx 500 cal a day - and 1 1/2 ts salt a day. That much salt didn't make sense and I didn't do it. My BP shot up. High protien diet makes you urinate more and without the salt you excrete all your nutrients - and BP goes up. When I started using more salt, my BP went down. (Also got so constipated I felt horrible) This was years before I went on BP med. I blacked out twice and actually gained a little weight. Allergist said there are people that can live on 500 cal a day and never lose weight. I've also had my blood looked at under an electron microscope and the thing they've said, "You have lots and lots of allergies."
About 5 years ago I took L-arginine and L-ornithine along with hawthorn to give me added strength to work in my huge garden in spring and my BP went to 105/55. I quit the worst drug-Benicar (that raised blood sugar 30 pts and caused diabetes-dr didn't care - just an excuse to give give more drugs). BP still okay. Took nefidipine and HCTZ another month, and quit nefidipine and HCTZ for three days, then cut little tiny HCTZ in half and took it. Within a hr I was so dizzy I had to hold onto something so I wouldn't fall. Within 2 more hours my ankles swelled and my BP shot up 20 pts. (One dr told me that's just a side-effect - Huh?)
I don't get rashes, hives, swollen tongue (to anything be it drug, food, perfumes) and because of that doctors don't want to think I could be having an allergic reaction -- therefore I've got some other problem they need to "treat" or I'm taking some herb or nutrient that's causing it, and it's all my fault.
Quite a few years ago I went on two three-week-long juice fasts and dropped over 50 lbs. each time. I suppose lots of people can say that. I did it to get rid of toxins (drs don't believe in toxins either) and to test myself for food allergies and watched for sudden weight gain. With the juicing my gray hairs started growing back to natural blond and wrinkles went away.
Through the years I've come to the conclusion that I have an absorbtion problem and when I get cleaned out I can absorb my nutrients again. I'm beginning to think water pills not only cause some people to excrete sodium and potassium, but other nutrients as well. If you don't retain water because of sodium, what do they do besides overwork the kidneys and maybe do more harm than good? I've always thought they should be a temporary fix, not permanant, unless you have congestive heart failure but I've never had a dr suggest I do. They've never helped me get rid of "water retention" or lower BP.
I guess I'm writing this to rant a little because of problems I'm having now in the hands of a dr again, and to see if any of the learned people that know more about nutrition than I do think this makes sense.